Hamilton

Officials suspect 'new deadly substance' is causing spike in overdoses in Hamilton

Hamilton Public Health Services (HPHS) suspects a "new deadly substance" is causing a rise in suspected opioid-related overdoses.

Public health and local shelter networks don't know if there is a new drug, but saw 18 overdoses last week

This year, public health says Hamilton is on track to match or slightly surpass the number of opioid deaths in 2019. (Briar Stewart/CBC News)

Hamilton Public Health Services (HPHS) said a "new deadly substance" is likely causing a rise in suspected opioid-related overdoses.

HPHS issued an alert on Friday after seeing an increase in paramedic calls for possible overdoses between last Monday and last Thursday.

Melissa Biksa, the manager of sexual health and substance misuse prevention with the city, said there were 18 calls to paramedics. It's unclear if any of those suspected overdoses were lethal, as the city doesn't receive death data in real-time. She also said it was also taking more naloxone kits than expected to reverse the effects.

Lori Regenstreif, an addiction medicine physician, added that while the number of overdoses was the main reason for the alert.

"That's why we put the alert out so quickly without knowing what exactly we're dealing with yet."

New drug may be mixed into other substances

Regenstreif listed a number of scenarios that could be leading people to overdose.

The first is people who use stimulants, like cocaine, are getting a supply that has the new drug or opioid mixed inside.

"While lots of people mix stimulants and opioids, some people only use stimulants, so they don't have an opioid tolerance ... a talcum-powdered sized grain [of opioids] could kill you because you don't have any tolerance."

WATCH | Fighting an opioid overdose epidemic during a pandemic 

Fighting an opioid overdose epidemic during a pandemic

The National

9 months ago
9:24
The opioid crisis was a problem in British Columbia before the COVID-19 pandemic, but combined with an unsafe drug supply and fewer safe injection sites, the crisis has become an overdose epidemic. 9:24

Regenstreif also said this could be a stronger batch of opioids coming from a new source.

The other scenarios are opioids like fentanyl getting contaminated with benzodiazepines like etizolam, or people use fentanyl and Xanax together.

"If somebody has got respiratory arrest, and they've had a lot of opioids on board and they've got a bunch of benzos, giving them naloxone won't reverse the effects of the benzos, it will only reverse the opioid," Regenstreif said.

Opioid deaths on track to match or surpass 2019

This follows reports in late October of a pink-coloured fentanyl causing overdoses in Hamilton and across the province.

Since January, paramedics have responded to 502 suspected opioid-related overdoses. As of July, 67 deaths in the city are believed to have been overdoses.

"We're on track to either be about the same as 2019 or slightly exceed that ... we're definitely on the same trajectory," Biksa said.

Public health has advice for anyone who uses the substance:

  • If using the drug, do not do it alone.
  • If using the drug, ensure you have naloxone present.
  • If using the drug, start with a small amount to test the effect.
  • If someone is overdosing, use naloxone and call 911.

Comments

To encourage thoughtful and respectful conversations, first and last names will appear with each submission to CBC/Radio-Canada's online communities (except in children and youth-oriented communities). Pseudonyms will no longer be permitted.

By submitting a comment, you accept that CBC has the right to reproduce and publish that comment in whole or in part, in any manner CBC chooses. Please note that CBC does not endorse the opinions expressed in comments. Comments on this story are moderated according to our Submission Guidelines. Comments are welcome while open. We reserve the right to close comments at any time.

Become a CBC Member

Join the conversationCreate account

Already have an account?

now